North Carolina, 2016

Hail in North Carolina, May 12, 2016

May 12, 2016 · NWS ILM · 1 event in 1 county or zone

An impulse embedded in westerly flow aloft triggered storms across the Pee Dee of South Carolina. These storms moved east and interacted with the seabreeze boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An impulse embedded in westerly flow aloft triggered storms across the Pee Dee of South Carolina. These storms moved east and interacted with the seabreeze boundary. The environment was moderately unstable. Although there were many strong storms with frequent lightning, only a few briefly pulsed to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 12, 2:16 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 12, 2:16 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
316 PM EDT THU MAY 12 2016

.SYNOPSIS...
Scattered showers and thunderstorms can be expected ahead of a
cold front today through friday. Cooler and drier air will move
in over the weekend. Next week will feature a gradual warmup and
another round of rain chances...as a front stalls across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 pm Thursday...Convection is currently developing inland,
where subsidence is weakest and temps are warmest. This is in the
area where MLCAPE has exceeded 2000 J/kg based on latest SPC meso
analysis. Anticipate convection will continue within the area of
MLCAPE > 2000 J/kg into the evening hours before the loss of heating
brings about a gradual decrease in strength and coverage. Most
activity will end before midnight. Shortwave moving northeast in the
southwest flow aloft may be enough to generate some overnight
showers and isolated thunder. Wave is not particularly strong but
forecast soundings show an abundance of deep moisture and some
elevated instability. Feel at least an increase to chance pop is
warranted overnight. Varying amounts of cloud cover and southwest
flow will keep lows in the mid to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 3 pm Thursday...Two cold fronts will move across the area
during the period, the first late Fri night or early Sat with the
second passing early Sun. Shortwave ridge well off the coast Fri
morning and approaching 5H trough, also responsible for driving the
cold front into the area, will generate deep southwest flow Fri.
Dewpoints will rise into the mid 60s across much of the area with
precipitable water values approaching 1.75 inches Fri. Deep moisture
combined with PVA ahead of an embedded shortwave and frontal
convergence should produce precip across the region Fri. One
potential limiting factor could be the amount of low level
instability. Cloud cover and possibly precip ongoing Fri morning
could limit total insolation and during much of the day MLCAPE
values will be around 1000 J/kg. Mid level trough moves over the
area in the afternoon, pushing the deep moisture and significant
dynamics off the coast.

Later in the day guidance is hinting at potential redevelopment of
convection. There will be an increase in CAPE as skies start to
clear following the morning/midday clouds and rainfall. The question
is will there be enough heating to overcome the downward motion in
the wake of the exiting shortwaves and will there be enough moisture
lingering over the area. Will hold onto chance pop into late
afternoon but keeping the highest precip chances confined to the
morning and early afternoon. Limited amount of sun during the day
will keep highs a little cooler than the last few days but highs
will still be above climo with most areas in the mid 80s.

Cold front moves across the area Fri night into Sat but front is not
followed by much in the way of cold air. The colder air will arrive
once a second front crosses the area Sat night. West to northwest
flow aloft and an abundance of dry air Sat will keep skies sunny and
the slight downslope wind component combined with sunshine should
push highs into the mid to upper 80s. Cold advection does develop
late in the period and lows Sat night will end up below climo.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 3 pm Thursday...Cold front will be pushing south of local
area through Sunday morning...but may return north and linger in
vicinity late Sunday into Monday. This front was lacking moisture
to begin with and therefore do not expect much more than clouds.
The ECMWF is the most bullish in terms of bringing front back over
local area and actually produces some low end pcpn Sunday night.
Strong westerly winds aloft at the base of mid to upper trough
will also help to keep some high clouds streaming across the area
early next week. By late Monday winds will veer around to the
southeast and eventually south as front moves well north as warm
front and Bermuda High takes over. By Tuesday, a deep S-SW flow
will be the rule with increasing warmth and moisture through mid
week. Best chc of shwrs/tstms will come Wed and Thurs as low
pressure tracks across the Carolinas and cold front draws near.

Overall expect much drier air in place Sunday into Monday. Sfc
dewpoint temps will be down in the 40s with plenty of sunshine, but
below normal temps. Expect overnight lows in the 50s and daytime
highs in the 70s both Sunday and Monday. By Monday night into Tues,
warmer and moister return flow sets up with dewpoint temps returning
to the 60s. This will bring temps back up above normal with lows in
the 60s and highs in the 80s for Wed and Thurs with greater amt of
clouds and increased shwr activity.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Predominant VFR but brief or temporary mvfr cigs and
vsbys in tstms. tstms movement toward the e-se. tstms may develop
on sea breeze front along the coastal interior aft 19z. shra/tstms
to diminish in coverage aft 3-5z. sfc winds mainly s-wsw 13 kt or
less with higher gusts near the coast. synoptic winds becoming sw
7 kt or less aft 01-03z...with isold shra/tstms. isold shra/tstms
12z-18z friday.

Extended outlook...VFR. Brief MVFR/IFR conditions possible through
Fri due to scattered SHRA/TSRA ahead of a cold front. vfr weekend.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 pm Thursday...Bermuda High will maintain southwest flow
overnight with winds on the high end of the 10 to 15 kt range. Solid
15 kt may be be possible away from shore close to daybreak. Seas
will run 2 to 3 ft.

SHORT TERM /Friday through Saturday night/...
As of 3 pm Thursday...Southwest flow will increase Fri as Bermuda
High moves away from the coast and cold front approaches from the
west. Tightening gradient will increase winds to 15 to 20 kt by
midday but further increases in wind speeds are not expected prior
to the cold front's passage. Offshore flow will develop following
the front but lack of cold advection or well defined gradient keeps
offshore winds around 10 kt. Southwest flow does redevelop Sat
afternoon as the second cold front moves closer. As the gradient
becomes pinched ahead of the second front winds will increase to 15
to 20 kt. Following the passage of the front the tight surface
gradient combined with developing cold advection will keep northwest
flow 15 to 20 kt. Seas will run 2 to 4 ft through the period.
Highest seas will be be later Fri and again Sat with 3 to 4 ft
possible each afternoon.

LONG TERM /SUNDAY THROUGH tuesDAY/...
As of 3 AM Thursday...This marine time period will begin with a
front offshore of the 20nm waters with high pressure building from
the west and offshore by Tuesday. the lightest winds this period
will be on monday when the high passes nearly overhead of NE SC
and SE NC. early sunday winds ne 10-20 kt marks the breeziest
portion of this time period...but diminishes rapidly through the
day. seas mainly 2-3 feet this period. showers and isolated tstms
are expected by Tuesday night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...III
SHORT TERM...III
LONG TERM...MJC/RGZ
AVIATION...MJC
Hazardous weather outlook, May 12, 2:30 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT THU MAY 12 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-131930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
330 PM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS
THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-131930-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
330 PM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 2:22 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
322 PM EDT THU MAY 12 2016

NCZ096-122030-
BLADEN-
322 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BLADEN COUNTY...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS NEAR AMMON...OR 8 MILES
NORTH OF ELIZABETHTOWN...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...AMMON...RUSKIN...WHITE OAK...WHITE LAKE AND BLADEN COUNTY
HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3479 7844 3475 7839 3473 7839 3472 7838
      3470 7837 3469 7835 3468 7834 3454 7867
      3480 7871 3485 7854 3485 7852 3486 7849
TIME...MOT...LOC 1922Z 321DEG 9KT 3475 7859

RGZ
Special weather statement, May 12, 2:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT THU MAY 12 2016

SCZ033-122045-
MARION-
349 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT MARION COUNTY...

AT 347 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS NEAR
CLAUSSEN...OR 8 MILES SOUTHWEST OF MARION...MOVING EAST AT 15 TO 20
MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MARION...MULLINS...RAINS...GAPWAY...BLUE BRICK...ZION AND CAROLINAS
HOSPITAL SYSTEM - MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3425 7951 3428 7943 3425 7924 3426 7916
      3403 7929 3403 7931 3400 7931 3399 7933
      3394 7934 3398 7951 3399 7952 3404 7951
      3407 7954 3410 7953 3410 7952 3413 7952
      3413 7953 3418 7957
TIME...MOT...LOC 1947Z 268DEG 14KT 3411 7951

SRP
Special weather statement, May 12, 2:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT THU MAY 12 2016

NCZ087-SCZ024-122045-
ROBESON-DILLON-
349 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROBESON AND
SOUTHEASTERN DILLON COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS NEAR KEMPER...OR 8 MILES
EAST OF DILLON...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...KEMPER...BARNESVILLE AND MARIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3444 7934 3454 7923 3442 7898 3426 7923
TIME...MOT...LOC 1949Z 303DEG 13KT 3441 7923

RGZ
Special weather statement, May 12, 2:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
352 PM EDT THU MAY 12 2016

NCZ087-122015-
ROBESON-
352 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROBESON COUNTY...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS NEAR FAIRMONT...OR 7 MILES
SOUTH OF LUMBERTON...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LUMBERTON...FAIRMONT...BOARDMAN...BARNESVILLE...HESTERTOWN...PROCTORVILLE...
ORRUM AND SOUTHEASTERN REGIONAL MEDICAL CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 BETWEEN MILE MARKERS 212 AND 211...AND BETWEEN MILE
MARKERS 213 AND 210...AND NEAR MILE MARKER 214.
 INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 15 AND 19.
 US ROUTE 74 BETWEEN MILE MARKERS 365 AND 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3453 7885 3445 7893 3445 7894 3443 7897
      3441 7897 3439 7899 3439 7900 3438 7901
      3437 7901 3453 7920 3465 7903
TIME...MOT...LOC 1952Z 303DEG 13KT 3452 7903

RGZ
Special weather statement, May 12, 2:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT THU MAY 12 2016

NCZ105-122030-
INLAND PENDER-
356 PM EDT THU MAY 12 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PENDER
COUNTY...

AT 355 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER ROOKS...OR 11
MILES WEST OF BURGAW...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURGAW...MONTAGUE...CURRIE...THE BOROUGH...MALPASS CORNER...MURRAY TOWN...
WARDS CORNER...ROOKS...WILLARD...LONG CREEK...PENDERLEA...POINT CASWELL...
ATKINSON...WATHA AND PENDER MEMORIAL HOSPITAL.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 389 AND 399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3433 7802 3445 7820 3446 7818 3450 7825
      3454 7827 3468 7816 3471 7811 3472 7782
TIME...MOT...LOC 1955Z 283DEG 21KT 3451 7812

RGZ
Special weather statement, May 12, 3:23 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT THU MAY 12 2016

NCZ087-096-099-105-SCZ024-122130-
COLUMBUS-BLADEN-INLAND PENDER-ROBESON-DILLON-
423 PM EDT THU MAY 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLADEN...NORTHWESTERN
PENDER...COLUMBUS...SOUTHEASTERN ROBESON AND EAST CENTRAL DILLON
COUNTIES...

AT 422 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HARRELLS TO LISBON TO NEAR BARNESVILLE...AND
MOVING EAST TOWARD THE COAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. YOU CAN ALSO EXPECT FREQUENT LIGHTNING AND TORRENTIAL RAIN
PRODUCING PONDING OF WATER ON THE ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
WHITEVILLE...BURGAW...ELIZABETHTOWN...ROWAN...FAIRMONT...TABOR CITY...
CHADBOURN...BLADENBORO...BETHEL...LAKE WACCAMAW...FAIR BLUFF...LAKE VIEW...
SANDYFIELD...BOARDMAN...LAGOON...WILLIAMS...HALLSBORO...CURRIE...THE
BOROUGH AND MURRAY TOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 388 AND 403.
 US ROUTE 74 BETWEEN MILE MARKERS 365 AND 420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3435 7818 3414 7842 3417 7851 3415 7854
      3406 7856 3398 7867 3429 7906 3428 7909
      3444 7931 3484 7850 3475 7839 3455 7825
      3473 7810 3472 7784 3469 7766 3463 7764
TIME...MOT...LOC 2022Z 284DEG 22KT 3478 7815 3452 7853 3439 7899

RGZ

The radar

The Wilmington radar (KLTX), 63 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Hanover

When
May 12, 3:35 PM EST to 3:36 PM EST
Where
New Hanover County, 1.05 mi SW of Murraysville
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.290, -77.844

Hail to the size of quarters was reported in Brittany Lakes subdivision.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637353.